Jump to content

Trousseau's Syndrome


Deb

Recommended Posts

I was diagnosed (finally) with Trousseau's not long after my diagnosis of NSCLC. Thought I would write in a "heads up" from my experience.

Apparently, Trousseau's syndrome has been recognized since the late 1800's as a complication of lung and a few other cancers. I don't understand then why it seems to be low on the radar of treating physicians. I complained of symptoms numerous times, saw my oncologist and my internist, and visited ER's 3 times before the problem was finally discovered—and all through that time I was having horrendous symptoms and could have died suddenly.

In addition to having extreme difficulty breathing, primarily due to severe coughing, my ankles and lower legs were increasingly swollen despite having been up continuously for over a month and wearing pressure stockings. I had already been diagnosed and treated for a pulmonary embolism, but my legs and breathing got worse again as soon as I was off heparin and on Warfarin (the usual post-PE progression). Since my INR's kept going extremely high, no one thought to check for additional blood clot problems until after I arrived again at an ER in screaming leg pain and unable to walk. Even then, the doctors felt sure they would not find new clots. How mistaken they were. . . .

With Trousseau's, there are changes in the blood clotting mechanisms that are not addressed by Warfarin—someone with Trousseau's is likely to fail on Warfarin but needs to stay on heparin to prevent widespread blood clotting, with all of the associated problems (like deep vein thrombosis, pulmonary embolism, periferral vein thrombi, vein inflammation, swollen legs, fluid retention in the tissues but systemic dehydration, etc).

So, if you or your loved one with NSCLC is having increasing difficulties with fluid retention, inflamed veins, etc., perhaps they should be checked for blood clots, e.g., via ultrasound of the legs. Don't rely on Warfarin to solve the problem.

Link to comment
Share on other sites

  • 4 weeks later...

Hi Deb. I was diagnosed with Trousseau's Syndrome & NSCLC adenocarcinoma of the lung stage IIIA. I was diagnosed with DVT's in both of my calves and was prescribed coumadin, and sent home. My legs swelled and hurt badly, then I got phlebitis on my arms & legs. I went to the ER several times and I was sent home. My coumadin levels were perfect at first, then my levels were very high. I had chest pains one night, so I went back to the ER in the morning and I was given a CT scan. That's when I found out that I had a nodule on my right lung & my lymph nodes were swollen in my chest. Also, I had 2 blood clots in my left lung & one in my right lung. I was told to take care of the blood clots then in 3 months to get a biopsy of the nodule, and sent home. My legs were swelling and getting bigger everyday. I was in a lot of pain, and pain pills were not working. I ended up not being able to walk. I had to use a wheelchair. I went to see my regular DR and my coumadin level was very high, and my feet were not getting any circulation. She sent me to the ER. She called and told the ER that I was coming and not to send me home. She wanted me admitted to the hospital. I had to have surgery on both of my legs to break up the blood clots. Then lots of tests were ran on me to see if I had a blood disorder. Finally, the nodule was biopsied and the results were positive for adenocarcinoma. Then my lymph nodes were biopsied and were positive, too. I did 6 weeks of radiation & 4 chemo treatments, and next is surgery. I still have issues with m legs. They are still swollen along with my feet & ankles. I have to wear compression hose everyday & I keep my feet elevated most o the time. I give myself lovenox injections 2 times a day. Those injections are very painful and leave knots where I inject myself. This has all been very painful and overwhelming. I feel like my legs will never be the same!

Sent from my iPad using Tapatalk HD

Link to comment
Share on other sites

Sharon,

What an awful story!!!!!! I don't understand why so little seems to be known about Trousseau's. Apparently, quite often it is the first sign that someone has lung cancer, as happened with you. But what you went through before they actually figured it all out!!!!

I hope you live in a fairly cool area since those pressure stockings sure get to feeling hot in the summer. I'm using "sport" compression socks (up to my knees) that I bought on line. They're hot, but not as bad as the usual ones. I find that after wearing lesser (thinner) compression stockings for about a day, I my ankles disappear.

After a few months on lovenox twice a day, mine was reduced to once a day injections (higher dose). Still get the knots and bruising, but half as many seems like a tremendous improvement. Just don't let them take you off of the stuff!

So glad they got the clotting issues solved so now they can tend to the primary problem. Best of luck with that!!

Debbie

Link to comment
Share on other sites

  • 1 month later...

Hi Deb. thanks for your response! Are you going to need to take lovenox for the rest of your life? My oncologist said once I'm in remission then I can stop taking lovenox.

Thanks, Sharon

Sent from my iPad using Tapatalk HD

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...